Alert archive / Colorado / Special Weather Statements in 2021
Special Weather Statement, NWS Pueblo, CO
NWS Pueblo, CO issued this special weather statement at Oct 12, 2021, 5:19 PM MDT for Baca County, Colorado. It was in force for 11 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 12, 2021, 5:19 PM MDT (23:19 UTC)
- Expired
- Oct 12, 2021, 5:30 PM MDT
- In force
- 11 min
- Issued by
- NWS Pueblo, CO
- Hail
- 0.00 in
- Wind
- 55
County Baca County, CO
The radar
The Pueblo radar (KPUX), 188 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 11.3 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1866 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 399 m²/s²
- 0-3 km storm-relative helicity
- 416 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
973
WWUS85 KPUB 122319
SPSPUB
Special Weather Statement
National Weather Service Pueblo CO
519 PM MDT Tue Oct 12 2021
COZ099-122330-
Springfield Vicinity/Baca County CO-
519 PM MDT Tue Oct 12 2021
...Strong thunderstorms will impact portions of southwestern Baca
County through 530 PM MDT...
At 519 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southwest of Springfield to near Campo.
Movement was east at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Springfield and Campo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3750 10258 3705 10242 3705 10282 3731 10286
TIME...MOT...LOC 2319Z 253DEG 34KT 3733 10271 3712 10265
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
$$
CohenWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Oct 12, 5:05 PM MDT, 14 minutes earlier.
Area forecast discussion, Oct 12, 5:05 PM MDT, 14 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 505 PM MDT Tue Oct 12 2021 .MESOSCALE DISCUSSION... Issued at 505 PM MDT Tue Oct 12 2021 ANALYSIS OF CURRENT SEVERE WEATHER THREAT ALONG THE CO-KS BORDER THIS EVENING. Current satellite and surface observations show a complex situation across the eastern plains. A boundary of Pacific moisture is currently set up in a vague SW-NE orientation, snaking from Las Animas County and up through Otero, Bent, and Kiowa Counties. Along with the synoptic-scale influence from the upper-level cyclone, this environment is almost entirely dominated by strong south-southwest flow through most of the vertical atmosphere. Winds behind this boundary as it SLOWLY moves to the NE are from the west, although winds along and in front of said boundary remain southerly. There have been some observed surges from with the center of the boundary, which have served to enhance local winds and increased lightning. The issue with this system is that while the overall movement of the boundary was NE as of this last hour, due to the southerly winds dominating the environment, the motion continues to become more northerly. Meanwhile, to our east along the CO-KS border, a dryline situation has set up with dewpoints in the 50s in KS, while most of the dewpoints on our side of the line are staying in the 30s. Latest analysis shows around 500 J/kg of SBCAPE, which would be considered a modest amount without accounting for the convection already firing to the west (on the dry side of the dryline) along that Pacific boundary. Shear is our main threat ingredient of the day, with 50-60 knots of effective bulk shear present over the eastern half of our CWA. With winds at mid-levels backing thanks to the influence of the upper-level cyclone, more of that buoyant air will be funneled towards our CWA, even as large-scale mixing ceases as the sun goes down over the next 2 hours or so. Forecast soundings from several short term and convective allowing models indicate the very real possibility of an environment very supportive of tornadic supercells along the state line within the next 2 hours or so. Short-term helicity swaths indicate values of 200-300 m^2/sec^2 in and around Prowers County and some models put a helicity hotspot in eastern Prowers County around 7pm. A big 'if' factor in the immediate forecast will be which boundary reaches the eastern edge of our CWA first: the Pacific boundary, which will act to hopefully inhibit the formation of tornadic supercells by disrupting the vertical shear profile, or the moisture boundary (currently using the 50-degree dewpoint line as a base), which will mix in much more supportive air into the shear environment that could be capable of producing significant tornadoes as well as large hail. This is where the southerly winds over most of our eastern plains come into play, as they are acting to move that Pacific boundary more north, rather than northeast, which could play in favor of those higher dewpoints reaching us first. Given the uncertainty in the short term with these boundaries at play, as well as the very real concern for significant tornado activity as well as the other severe threats over the plains, we are keeping a very close eye on the situation and will update further as the situation progresses. && .SHORT TERM...(This evening through Wednesday) Issued at 240 PM MDT Tue Oct 12 2021 .Tonight...In collaboration with GJT, the winter storm warning for the eastern San Juan mountains has been extended until midnight. The satellite images as well as the models show a disturbance passing over the eastern San Juans during the evening which will bring additional accumulations of a couple of inches. As the trough continues to move eastward, the high winds on the plains will decrease during the evening. Will keep the high wind and red flag warnings out to 8PM. Gusty winds will continue over the eastern mountains through the evening. Other concern is severe convective weather with tornado potential near the kansas border, which is described in the mesoscale discussion. .Wednesday...The strong trough moves to the northeast of the region with dry westerly flow over the region. Winds aloft become relatively light with modest wind speeds in the grids. Minimum humidities will be around 15 percent. With the light winds, grids have very spotty areas of red flag criteria so will not issue any fire weather highlights. .LONG TERM...(Wednesday night through Tuesday) Issued at 240 PM MDT Tue Oct 12 2021 .Thursday...Next trough moves into the region during the day. Best mid level moisture looks to say over the northern half of Colorado with southwest flow aloft transitioning to westerly and northwesterly. The west to northwest flow aloft favors the mountains of Lake and Chaffee Counties for snowfall. Currently, looks as if snowfall will remain below advisory amounts given the speed of the system and available moisture. Accumulations look to be light for the eastern San Juans. As the trough moves eastward, upslope flow will be present on the eastern plains and eastern mountains. Models try to turn the 700mb flow weak easterly Thursday night and 700mb temperatures could be as cold as -5C. There could be a period of snow Thursday evening along the Palmer Divide. With cold air aloft, there could be some convective elements with the potential for a short burst of heavier snow. Will have to watch for the snowfall to extend further south along the eastern mountains as suggested by the EC. .Friday through Tuesday...Broad upper ridge moves into the region with a stronger disturbance passing mostly to our north around Monday. Generally dry and mild weather. A weak cold front could cool temperatures on the plains early next week. --PGW-- && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 240 PM MDT Tue Oct 12 2021 VFR at all TAF sites. Winds will weaken during the evening as the trough moves away from the region. On Wednesday, winds will be relatively light. --PGW-- --PGW-- && .PUB WATCHES/WARNINGS/ADVISORIES... High Wind Warning until 8 PM MDT this evening for COZ069>071- 084>089-093>099. Red Flag Warning until 8 PM MDT this evening for COZ222-226>235. Winter Weather Advisory until 6 PM MDT this evening for COZ066. Winter Storm Warning until midnight MDT tonight for COZ068. && MESOSCALE...GARBEROGLIO SHORT TERM...PGW LONG TERM...PGW AVIATION...PGW
Hazardous weather outlook, Oct 12, 8:50 AM MDT, 8 hours 29 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Pueblo CO 850 AM MDT Tue Oct 12 2021 COZ058>089-093>099-131500- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 850 AM MDT Tue Oct 12 2021 ...RISK FOR SEVERE THUNDERSTORMS INCREASING THIS AFTERNOON AND EVENING OVER THE FAR EASTERN PLAINS OF SOUTHERN COLORADO... This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight A strong storm system will move across the region on today, bringing multiple weather hazards to the region. The risk for strong to severe thunderstorms is increasing over the far eastern plains of southern Colorado. By mid afternoon, scattered strong to severe thunderstorms are expected to develop along and east of a line from Eads to Springfield, capable of producing 60 mph wind gusts. As this activity spreads northeastward to eastward toward the Colorado-Kansas border through this evening, it will have the potential to intensify further. For locations east of a line from Chivington to Lamar to Vilas, severe thunderstorms capable of producing tornadoes, large hail to 2 inches in diameter, and damaging winds to 70 mph will be possible. The most likely time frame for the most intense storms will be 5PM to 9PM MDT, with this activity subsequently spreading into Kansas thereafter. Storms today across the far eastern plains have the potential to be significant, so please be sure to have multiple ways of receiving important information from the National Weather Service in Pueblo. Mountain snows will continue over the eastern San Juan and La Garita Mountains today. Heavy snowfall accumulations upwards of 12 inches are expected over the eastern San Juan Mountains, and upwards of 8 inches over the La Garita Mountains. Locally higher amounts will also be possible. Blowing and drifting of snow will be possible, reducing visibilities. Snow will lessen in coverage and intensity by this evening. Widespread south to southwest wind gusts to 60 mph are expected, with locally even stronger wind gusts possible especially over the higher terrain. The strong winds will also be capable of producing blowing dust over the plains reducing visibilities. A significant fire weather risk will develop over most of the plains this afternoon, as the strong winds combine with low relative humidity. There will also be the potential for lightning induced wildfire ignitions over the far eastern plains this afternoon. Temperatures at or just below freezing are possible across parts of the plains tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Widespread below-freezing temperatures will be possible for overnight lows for Friday morning, Saturday morning and perhaps Sunday morning. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet spotter criteria will be possible across the eastern San Juan Mountains and La Garita Mountains today, and across the far eastern plains late this afternoon into the evening. COHEN/RODRIGUEZ/27
In the hours before
Local storm report, Oct 12, 3:02 PM MDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
302 PM MDT TUE OCT 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0914 AM NON-TSTM WND DMG ALAMOSA 37.47N 105.87W
10/12/2021 ALAMOSA CO PUBLIC
LARGE ELM TREE UPROOTED THIS MORNING WITH
STRONGEST WIND GUST AROUND ALAMOSA.
&&Local storm report, Oct 12, 3:04 PM MDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
304 PM MDT TUE OCT 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0219 PM NON-TSTM WND GST 3 ESE HOEHNE 37.27N 104.33W
10/12/2021 M61 MPH LAS ANIMAS CO ASOS
ASOS STATION KTAD TRINIDAD AIRPORT REPORTED
61-MPH WIND GUST.
&&
COHENLocal storm report, Oct 12, 5:03 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
503 PM MDT TUE OCT 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM NON-TSTM WND GST 3 ENE FALCON 38.95N 104.57W
10/12/2021 M60 MPH EL PASO CO ASOS
ASOS STATION KFLY FALCON AIRPORT.
&&
GHLocal storm report, Oct 12, 5:09 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
509 PM MDT TUE OCT 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 PM TSTM WND GST 1 WNW COLORADO CITY 37.95N 104.87W
10/12/2021 M61 MPH PUEBLO CO MESONET
MESONET STATION CCYC2 COLORADO CITY.
&&
MJGSpecial weather statement, Oct 12, 5:18 PM MDT, 1 minute before
Special Weather Statement
National Weather Service Pueblo CO
518 PM MDT Tue Oct 12 2021
COZ097-098-122345-
Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO-
518 PM MDT Tue Oct 12 2021
...Strong thunderstorms will impact portions of western Prowers and
eastern Bent Counties through 545 PM MDT...
At 518 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from John Martin Reservoir to 15 miles north of
Pritchett. Movement was east at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lamar, Wiley, Hasty, McClave, John Martin Reservoir and Caddoa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3826 10264 3781 10244 3769 10307 3805 10312
TIME...MOT...LOC 2318Z 250DEG 36KT 3809 10306 3758 10295
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
CohenSpecial weather statement, Oct 12, 5:19 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
519 PM MDT Tue Oct 12 2021
COZ099-122330-
Springfield Vicinity/Baca County CO-
519 PM MDT Tue Oct 12 2021
...Strong thunderstorms will impact portions of southwestern Baca
County through 530 PM MDT...
At 519 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southwest of Springfield to near Campo.
Movement was east at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Springfield and Campo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3750 10258 3705 10242 3705 10282 3731 10286
TIME...MOT...LOC 2319Z 253DEG 34KT 3733 10271 3712 10265
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
CohenThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 12, 5:18 PM MDT | Special Weather Statement | PUB | Bent | 27 min |
| Oct 12, 5:26 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 51 min |
| Oct 12, 5:40 PM MDT | Severe Thunderstorm Warning | PUB | Prowers | 66 min |
| Oct 12, 5:56 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 29 min |
Nearby
Special Weather Statements in Colorado, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.